I have been on 20mg Losec (omeprazole) for many years and recently had a stomach scope that showed I had more than 50 (they stop counting after 50) Fundic gland polyps. Research tells me these polyps are the result of extended use of Losec. A biopsy was done of one and showed it was not cancerous and the doctor told me it is not a great cause for concern but that I should have regular scopes. Nevertheless I do worry. Is there an alternative to Losec that will not cause this problem? I would like to reduce the Losec dose but my GP tells me this is not wise. Any thoughts? Many thanks.
Omeprazole is associated with a risk of developing fundic gland polyposis.The prognosis and risk of development of cancer with fundic gland polyposis, varies based on the underlying cause of the polyposis. The risk is highest with congenital polyposis syndromes, and is lowest in acquired causes. It is recommend that patients with multiple fundic polyps have a repeated follow up and colonscopy.For what condition have you been talking omeprazole? A drug is usually prescribed it its benefits outweigh the risks. Discuss your concerns with your doctor and get your doubts clarified. I hope it helps.
Best luck and regards!
Hi there and many thanks for your quick response. Much appreciated! In answer to your question, I was prescribed Omeprazole for gastric reflux. I had bowel cancer just under five years ago (I had a resection but cancer had not spread so chemo etc was considered unnecessary). I now have two-yearly colonoscopies and have been advised to have two-yearly gastroscopies following the discovery of fundic gland polyposis.
Many thanks again.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.